Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 245, NWS North Platte, NE

August 6, 20114 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2011, 3:03 AM CDT for 4 counties in Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2011, 3:03 AM CDT (08:03 UTC)
Expired
Aug 6, 2011, 3:45 AM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:30 AM CDTTSTM WND GST 604 Ne Springview, NEESTIMATED 50 TO 60 MPH WINDS WITH LOCALLY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS53 KLBF 060803
SVRLBF
NEC015-089-103-149-060845-
/O.NEW.KLBF.SV.W.0245.110806T0803Z-110806T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 AM CDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 345 AM CDT

* AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF SPRINGVIEW...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGVIEW AROUND 310 AM CDT.
  BURTON AROUND 325 AM CDT.
  MILLS AROUND 345 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGHWAY
183 MILE MARKER 220 AND HIGHWAY 137 MILE MARKER 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4264 9881 4275 9986 4277 9986 4277 9993
      4277 9995 4299 9997 4299 9883
TIME...MOT...LOC 0803Z 272DEG 28KT 4289 9984
WIND...HAIL 60MPH 1.00IN

$$

CDC
2 follow-up statements
310 
WWUS53 KLBF 060825
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM CDT SAT AUG 6 2011

NEC015-089-103-149-060845-
/O.CON.KLBF.SV.W.0245.000000T0000Z-110806T0845Z/
BOYD NE-HOLT NE-KEYA PAHA NE-ROCK NE-
325 AM CDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ROCK...EASTERN KEYA PAHA...NORTHWESTERN HOLT AND WESTERN BOYD
COUNTIES UNTIL 345 AM CDT...

AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BURTON...OR 7 MILES NORTHEAST OF SPRINGVIEW...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLS AROUND 340 AM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE HIGHWAY
137 MILE MARKER 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4299 9883 4264 9881 4276 9986 4299 9978
TIME...MOT...LOC 0825Z 272DEG 28KT 4287 9959
WIND...HAIL 60MPH 1.00IN

$$

CDC
061 
WWUS53 KLBF 060842
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 AM CDT SAT AUG 6 2011

NEC015-089-103-149-060853-
/O.EXP.KLBF.SV.W.0245.000000T0000Z-110806T0845Z/
BOYD NE-HOLT NE-KEYA PAHA NE-ROCK NE-
342 AM CDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK...EASTERN
KEYA PAHA...NORTHWESTERN HOLT AND WESTERN BOYD COUNTIES WILL EXPIRE
AT 345 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4299 9883 4264 9881 4276 9986 4299 9978
TIME...MOT...LOC 0843Z 272DEG 28KT 4286 9940

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:06 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 5, 9:06 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT FRI AUG 5 2011

.UPDATE...
QUICK UPDATE TO ACCOUNT FOR A FURTHER EASTWARD EXPANSION OF
THUNDERSTORMS ACROSS THE SANDHILLS. STILL SOME WEAK ELEVATED
INSTABILITY SUGGESTED BY MID LEVEL LAPSE RATES IN
MESOANALYSIS...THOUGH THUNDERSTORMS SHOWING ONLY PULSE REDEVELOPMENT
AT THE MOMENT. SOUTHWESTERLY 500M/1KM WINDS ON KLNX PARALLEL
TO FINE LINE SHOWN ON RADAR SO CONTINUED REDEVELOPMENT NOT
OPTIMAL AND A GRADUAL FURTHER WEAKENING IS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT FRI AUG 5 2011/

DISCUSSION...

IN THE NEAR TERM FORECAST CHALLENGE IS POPS. SEVERAL BOUNDARIES
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE NORTHWEST
TONIGHT THEN SHIFT EAST AND SOUTH SATURDAY...THEN RETURN NORTHEAST
ACROSS THE SOUTHWEST SUNDAY. MODELS CONTINUE TO CREATE A SPREAD IN
QPF FIELDS AND TIMINGS ISSUES WITH A MODEL BLEND FOLLOWED TONIGHT
THROUGH SUNDAY.

AT 2 PM CDT RADAR CONTINUED TO SHOW ISOLATED THUNDERSTORMS OVER
THE NORTH CENTRAL. THESE STORMS ARE DEVELOPING ON THE LEADING EDGE
OF H7 WAVE MOVING EAST ATTM AND SHOULD GRADUALLY DISSIPATE LATE
THIS AFTERNOON AS THE DISTURBANCE MOVES EAST AND SHORTWAVE RIDGING
DEVELOPS EASTWARD. FOCUS THEN TURNS NORTH AND WEST AS A FRONTAL
SYSTEM MOVES EAST THROUGH THE NORTHERN PLAINS AND THE TRAINING
COLD FRONT MOVES THROUGH THE NORTHWEST SANDHILLS AND NORTH OVERNIGHT.
CAP STRENGTHENS BEYOND MIDNIGHT WHERE ISOLATED STORMS MAY BECOME
ELEVATED AND CONTINUE TO DEVELOP AS WEAK DISTURBANCES MOVE ACROSS
OVERNIGHT.

SATURDAY THE BOUNDARY WILL HAVE MOVED SOUTHEAST AND EXTEND FROM
NEAR NAPER IN BOYD COUNTY SOUTHWEST TO OGALLALA IN KEITH COUNTY
BY 18Z. ALONG AND EAST OF THE BOUNDARY GOOD INSTABILITY WILL EXIST
FOR A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT INTO THE AFTERNOON AND
EVENING WITH A RISK FOR SEVERE THUNDERSTORMS AS WELL. THE POPS ARE
CARRIED INTO THE OVERNIGHT PERIOD AS SEVERAL WAVES ARE EMBEDDED IN
THE FLOW TO MOVE EAST. SUNDAY THE BOUNDARY THAT MOVED SOUTH RETURNS
NORTHEAST ACROSS SOUTWESTERN NEBRASKA. RETURN FLOW DEVELOPS WITH
GOOD INSTABILITY THAT WILL FOCUS STORM DEVELOPMENT IN THE WEST AND
THE RISK FOR SEVERE THUNDERSTORM DEVELOPMENT WITH MODELS IN AGREEMENT
WITH STORMS ORGANIZING INTO A CLUSTER TO DROP SOUTHEAST ACROSS THE
WEST THROUGH THE EVENING. HEAVY RAINFALL IS POSSIBLE WHERE RAINFALL
AMOUNTS WILL RANGE FROM 1 TO 3 INCHES. TEMPERATURE GUIDANCE CLOSE
THROUGH THE NEAR TERM AND FOLLOWED. TEMPERATURES PEAK SATURDAY
WITH A COOL DOWN BEYOND AS NORTHWEST FLOW BECOMES ESTABLISHED.

MONDAY THE UPPER RIDGE WEAKENS AND BUILDS TO OVER THE DESERT
SOUTHWEST TO CREATE NORTHWEST FLOW ACROSS THE PLAINS. THE
NORTHWEST FLOW WILL MAKE FOR AN ACTIVE PERIOD ACROSS WESTERN
NEBRASKA UNTIL THE UPPER RIDGE MOVES FROM WEST OF THE CONTINENTAL
DIVIDE FRIDAY AND TO EAST ON THE HIGH PLAINS POSSIBLY BY THE
FOLLOWING SUNDAY. DURING THE PERIOD THERE WILL BE A CHANCE FOR
THUNDERSTORMS DAILY WITH TIMING OF DISTURBANCES EAST TO BE THE
BIGGEST CHALLENGE BEYOND TEMPERATURES. WELL BELOW NORMAL
TEMPERATURES ARE FORECAST FROM MONDAY THROUGH WEDNESDAY AS COLD
FRONTS MOVE SOUTHEAST FOR READINGS TO DROP INTO THE 70S TUESDAY
THROUGH THURSDAY. FRIDAY AS THE UPPER RIDGE BUILDS EAST WARMER
AIR RETURNS FOR DAYTIME HIGHS BACK INTO THE MIDDLE 80S.

AVIATION...

LIGHT AND VARIABLE WINDS WILL GIVE WAY TO A MORE SOUTHERLY COMPONENT
OVERNIGHT AHEAD OF A COLD FRONT THAT WILL MOVE EAST ACROSS NEBRASKA
ON SATURDAY. THE FRONT LOOKS TO BE ORIENTED SOUTHWEST TO NORTHEAST
AND WILL MOVE THROUGH KVTN DURING THE MORNING HOURS...THEN PAST
KLBF IN THE AFTERNOON. BOUNDARY LAYER MOISTURE WILL BE ABUNDANT
ACROSS SOUTHERN NEBRASKA SO COULD GET SOME STRATUS TO DEVELOP EARLY
SATURDAY MORNING. BELIEVE WINDS WILL BE STRONG ENOUGH TO KEEP FROM
FOG FORMATION ALTHOUGH COULD GET SOME LOWERED VISIBILITIES. REDUCED
VISIBILITIES WERE IN PREVIOUS FORECAST FOR KLBF AND ALTHOUGH DON/T
HAVE HIGH CONFIDENCE ON IT/S DEVELOPMENT...DID NOT HAVE THE
CONFIDENCE TO REMOVE IT FROM THE FORECAST EITHER. HAVE LEFT THE
FORECAST DRY WITH THE FRONTAL PASSAGE AS CROSS SECTIONS INDICATING A
LACK OF MOISTURE FOR PRECIPITATION DEVELOPMENT WITH STRONGEST
LIFTING POTENTIAL WELL TO THE NORTH OVER THE DAKOTAS.

HYDROLOGY...

HIGH FLOWS CONTINUE ON THE NORTH PLATTE RIVER FROM LEWELLEN TO DOWNSTREAM
FROM KINGSLEY DAM WITH NO CHANGE IN THE FORECAST IN THE NEAR TERM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

UPDATE...JWS
Hazardous weather outlook, Aug 5, 3:41 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT FRI AUG 5 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-062045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT FRI AUG 5 2011 /241 PM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE THIS EVENING ACROSS NORTHWEST
NEBRASKA...MAINLY NORTH AND WEST OF A LINE FROM ANTIOCH TO
VALENTINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE COULD DEVELOP ALONG A COLD FRONT SATURDAY AFTERNOON. THE
AREA OF CONCERN IS GENERALLY ALONG AND EAST OF A LINE FROM
STOCKVILLE TO BROKEN BOW AND ONEILL.

CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR ISOLATED TO
PERHAPS SCATTERED SEVERE THUNDERSTORMS SUNDAY AND MONDAY. LARGE
HAIL AND WIND DAMAGE ARE THE CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
ANY REPORTS OF RAINFALL OR SEVERE WEATHER WOULD BE APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Aug 6, 2:27 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
127 AM MDT SAT AUG 6 2011

NEZ005-006-008-009-060900-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-
227 AM CDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...NORTHERN
ROCK...KEYA PAHA AND NORTHERN BROWN COUNTIES UNTIL 400 AM CDT...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPARKS TO SMITH
FALLS STATE PARK TO 9 MILES SOUTHEAST OF VALENTINE TO 5 MILES EAST OF
VALENTINE NATIONAL WILDLIFE REFUGE...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH STRONGEST STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

RAINFALL RATES AROUND 2 INCHES PER HOUR WITH TOTAL RAINFALL UP TO 1
INCH IS EXPECTED AS THESE STORMS MOVE THROUGH.

THESE STORMS WILL BE NEAR...
WOOD LAKE AROUND 240 AM CDT.
HIGHWAY 12 MILE MARKER 30 AROUND 245 AM CDT.
NORTH RIVER TRAIL AROUND 255 AM CDT.
HIGHWAY 12 MILE MARKER 40 AND JOHNSTOWN AROUND 300 AM CDT.
BOBCAT STATE WILDLIFE MANAGEMENT AREA AND SPRINGVIEW AROUND 315 AM
CDT.
HIGHWAY 7 MILE MARKER 40...BURTON AND AINSWORTH AROUND 320 AM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:12 PM CDTSevere Thunderstorm WarningLBFSheridan46 min
Aug 5, 7:41 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan38 min
Aug 6, 6:54 PM CDTSevere Thunderstorm WarningLBFWheeler34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.